Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 30, NWS Gray, ME

July 4, 2002Waldo County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 4, 2002, 6:10 PM EDT for Waldo County, Maine. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 6:10 PM EDT (22:10 UTC)
Expired
Jul 4, 2002, 7:00 PM EDT
In force
50 min
Issued by
NWS Gray, ME
Area
Whole counties

County Waldo County, ME

The radar

The Portland,ME radar (KGYX), 112 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:40 PM EDTThunderstorm Wind 50 EUnity, ME

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 6:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2495 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

060 
WUUS51 KGYX 042210
SVRGYX
MEC027-042300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
607 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALDO COUNTY IN SOUTH CENTRAL MAINE
  THIS INCLUDES THE CITY OF THORNDIKE

* UNTIL 700 PM EDT

* AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR CLINTON IN EXTREME EASTERN KENNEBEC
  COUNTY.  THIS STORM CONTAINS LARGE HAIL.  IT WILL CONTINUE TO MOVE
  EAST AT 30 MPH...MOVING THROUGH THORNDIKE BY 620 PM.  IT WILL
  REACH MONROE AND BROOKS BY 645 PM.

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FRIDAY MORNING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW HAMPSHIRE.
$$
JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:25 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 4, 2:25 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
225 PM EDT THU JUL 4 2002

TORNADO WATCH #490 UNTIL 6 PM FOR F/A.

FRONT SHUD PASS OFF F/A THIS EVENING THEN P/CLDY...PERHAPS SOME PTCHY
FOG AS DEWPS DONT REALLY DROP OFF TIL AFT SR.  COLD AIR ALOFT WILL
POP OFF CU AND MIN PSBLTY SHWR ACTVTY.  MSTLY CLR AND QUITE A BIT
DRIER AND MORE COMFORTABLE/DRIER/COOLER FRI NITE THRU THE WEEKEND WITH
DEWPS FCST IN THE 50S.

.GYX...
ME...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES MEC001...
MEC005...MEC007...MEC011...MEC013...MEC015...MEC017...MEC023...
MEC025...MEC027...MEC031.

NH...TORNADO WATCH UNTIL 600 PM EDT THURSDAY FOR ZONES NHC001...
NHC003...NHC007...NHC009...NHC013...NHC015...NHC017...NHC019.

In the hours before

Special weather statement, Jul 4, 5:34 PM EDT, 36 minutes before
MEZ014-042230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
534 PM EDT THU JUL 4 2002

...STRONG THUNDERSTORMS MOVING THROUGH SOUTHEAST SOMERSET COUNTY...

LOOK FOR STRONG THUNDERSTORMS TO MOVE ACROSS PALMYRA...PITTSFIELD
AND DETROIT WITH WIND GUSTS TO NEAR 50 MPH...MARBLE SIZED HAIL AND
UP TO ONE INCH OF RAIN IN LESS THAN 30 MINUTES.  EXPECT THE
THUNDERSTORMS TO EXIT THE COUNTY AFTER 615 PM.

HAYES
Special weather statement, Jul 4, 5:42 PM EDT, 28 minutes before
MEZ020-021-042245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
542 PM EDT THU JUL 4 2002

LOOK FOR STRONG THUNDERSTORMS TO DEVELOP OVER NORTHEAST
ANDROSCOGGIN COUNTY INTO WESTERN KENNEBEC COUNTY THROUGH 700 PM.  AS
THE STRONGEST STORMS MOVE THROUGH WAYNE...WINTHROP TO SOUTH OF
FAYETTE...EXPECT WIND GUSTS APPROACHING 45 MPH...MARBLE SIZED HAIL
AND UP TO AN INCH OF RAIN IN LESS THAN 30 MINUTES.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:45 PM EDTSevere Thunderstorm WarningGYXSomerset30 min
Jul 3, 9:31 PM EDTSevere Thunderstorm WarningGYXSomerset29 min
Jul 3, 10:50 PM EDTSevere Thunderstorm WarningGYXWaldo25 min
Jul 4, 5:03 PM EDTSevere Thunderstorm WarningGYXSomerset27 min
Jul 4, 6:04 PM EDTSevere Thunderstorm WarningGYXKennebec56 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.